The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Glad it's not just me


#1

That sounds wrong, I wouldn’t wish this on anyone, but this site has helped me calm down so much as I read your stories and know that I am not alone. I’ve been lurking for a few days and thought I should introduce myself. I’ve recently been diagnosed with a vague MAV or possible related to the vestibular nerve by my neurologist. He is throwing prescriptions at me and I have so many questions.

I had two cases of true vertigo in the last 10 years, neither lasted longer than a day. The 1st time it happened the Dr. said it was from the crystals in my ears and the 2nd time I thought it was food poisoning as I was vomiting. 2 years ago I started having a feeling of being “off”, almost a passing out feeling and then it would fade, it only lasted for a minute or two. These became more frequent and I awoke one morning with a feeling of being on an uneven surface or a rocking boat. This was preceded by a rash on my wrist and inner elbow (Dr. did not think it was related). My Dr. at the time ordered MRI, blood-work and ENT appt. ENT stated it was not my ears, possibly TMJ. Blood-work showed elevated white blood cells and Epstein-Barr virus (not active). When I went for the MRI (which was “unexceptional”) I was given Valium before the procedure and I felt so much better. I let my Dr. know and she prescribed some for me and within 6 weeks I was back to work, within a few months I no longer took the Valium (although I carried it with me just in case). A year later I was feeling great. Then a head cold ran through our family and afterwards back came the rash and then the rocking boat. My new Dr. (we had moved to a new state) thought it was an inner ear infection and inflamed Eustacian Tubes. He prescribed an empiric course of broad spectrum antibiotics, nasal spray (mometasone) and because Valium had worked before he gave me Valium to take as needed. While on the antibiotics I felt 80-90% better, but once I was done with them the rocking became my new normal. I learned to pace myself and as long as I stay away from my triggers I can cope pretty well.

My triggers are fluorescent lights, big box stores and over doing it. I cannot stand and have a conversation with eye contact, it’s hard to stand and look down (i.e. dicing vegetables, writing a note). I do not get headaches although my neck is stiff sometimes and makes crunchy noises (I saw a chiropractor several times and the adjustments stopped the noise but did nothing for the rocking feeling).

So, I wasn’t living my old life, but I felt like I was coping as best I could. I had the Valium (Diazapam) to take as needed (5MG up to 3x a day). This got me through things like shopping for my daughter’s prom dress, her graduation, taking my son for his 1st suit, my daughter’s out patient surgery, picking my husband up from the airport and long drives where I would need to stop at rest stops with fluorescent lights (driving does not bother me at all except night driving with the lights). If I was home and not doing any computer work then I didn’t take any. I started a part time work from home job and during the full time training period it allowed me to do the computer work. I had no side effects from the Valium and while it did not stop the rocking feeling it almost slowed it down and made it so much easier to deal with.

Now my Dr. left the area and I have a new Dr. My new Dr. doesn’t believe Valium should be used long term and will not prescribe it . I hoarded my last prescription from September to make sure I could handle my daughter’s surgery (4 hours in fluorescent lights and patterned carpets) and picking my husband up from the airport.

My new Dr. sent me to an ENT (everything was normal) and the ENT referred me to the neurologist (listened to my story, had me perform a few (standing, walking, pushing against his hands) tests and prescribed topomax. That has horrific side effects so I emailed him to see what else we can do as I need to work and it is getting very difficult to be on the computer for 6 hours a day (he will not prescribe Valium), I asked if we could try antivirals. He canceled the topomax, denied the antivirals and he prescribed propranolol 20 mg Tablet with instructions: Take 1 tab (20 mg total) by mouth three times a day.

I know I am not a neurologist, but it seems like maybe there are some other areas to check before I just start taking prescriptions. For example I am not sure if the MRI from 2 years ago included my neck, I am a 46 year old female so I am wondering if this is hormone related and what about my vitamin levels? I am also wondering if this could be viral in nature.

I would appreciate any advice you can give me. I am afraid he will say I am non-compliant (I already feel like they think I am a junkie for wanting Valium), but I would prefer some natural alternatives if possible before just taking pills willy nilly in the hopes that one might work.


#2

Hi, and welcome

I guess from your post’s title you have had a good look around this site first and generally know the score. From your post you certainly sound like One Of Us. So typical in many ways. It’s good you have got a diagnosis and been prescribed Propranolol which is tried and tested proven medication for the condition. Exact diagnoses are almost impossible to obtain. Theoretically doctors rule out everything else (timewise totally impossible) so they tend to study medical history, check comorbidities, assume common things are common (ie it’s far more likely to be migraine related than neck) and give you drugs. Pretty much trial and error. MAV isn’t an exact science by far. Don’t suppose medicine is really thinking about it. In the best if all possible worlds there would be specific drugs to treat the condition. For MAV there’s many available but only a few that help each individual probably cos MAV stems from different causes. So, although it would be good to pinpoint exact cause for eac patient, in practice it rarely happens but one consolation is, if it’s balance related, they tend to use same choice of drugs irrespective of whether it’s resulted from fluctuating hormones or trauma, so it’s not that important. Many say if the preventatives work, it was MAV you had! If you were UK I’d say highly unlikely you’d get any further tests, even if prepared to pay privately but US is very different so you can certainly try. They certainly carry out much more extensive vestibular testing than UK although generally resort to same meds at the end.

You seem to have had alot of assistance from Valium which makes me place you in US, cos it’s not used widely in Europe for MAV. Valium is a vestibular suppressant which helps dizziness short term and anxiety alot but which means it stops your brain compensating and recovering naturally, and shouldn’t be used long term. People become very dependent on it and it’s much out of favour in many countries because of that,probably why doctors are reluctant to give it. If you want to go the natural route, there are specific strict Migraine Diet to follow, John Hopkins is a good starting point and people do take supplements, magnesium, B2, B12, coenzymeQ10 etc. Some people get through with that alone. No meds. You will find loads of archive material on all relevant subjects using forum’s Search facility. Good luck with your journey. Helen


#3

Thank you Helen. I did just order some supplements to try and I’m hoping they will help. I really miss having the valium for the bad days, it scares me when the vertigo is acting up that I no longer have anything that will subdue it.


#4

You could try to console yourself with the fact that therapists say your brain (ie You) has to feel the imbalance (the vertigo) in order to recognise its existence and compensate. So technically every time you get vertigo it should be one step nearer the last time. And tell yourself you are strong and you can live through this, oh, and if I were you I’d take that propranolol as well. I had bit of almost vertigo yesterday morning. First time in a year I’d say and I take Propranolol. It takes months to work though but I think supplements are much the same. Most that take supplements do The Diet too. Helen


#5

I do just the supplements (B2 400 mg daily) and migraine diet. I was going to suggest you check out Theraspecs for the florescent lighting. They helped me a lot when I was working and still do when I go to stores. (I only use them when I go to stores or somewhere with very bright LEDs) I’ve noticed some bright white LED lighting will cause an issue after a longer period of time under them too. Check out the glasses and… this forum / website is very informative and has a lot of caring, helpful people. You’re welcome here.